Pennsylvania, 2003

Damaging Wind in Pennsylvania, July 21, 2003

July 21, 2003 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 21, 9:50 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 21, 9:50 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1050 AM EDT MON JUL 21 2003

RADAR SHOWS TWO SML MCV-LIKE SYSTEMS WEAKENING AS THEY MOV E-NE ACRS
C NY. THIS ACVTY WILL CONT TO MOV ACRS MUCH OF NRN AND WRN CWA THRU
THE DAY. WITH PLENTY OF CLDS ARND IN THE CURRENT RAIN AREAS I DON/T
SEE MUCH POTENTIAL FOR SIG DESTABLIZATION IN THESE AREAS. NE PA
APPEARS THAT IT WILL REMAIN PS THRU A GOOD PART OF AFTRN WITH DWPTS
IN THE MID 60S AND AFTRN MAX TEMPS LIKELY EXCEEDING 80 DEGREES. AMS
WILL DESTABLIZE FROM SUNSHINE TO A POINT TO SUPPORT TSRA. CAPE IS
RATHER NARROW AND SKINNY IN THE ETA BUFKIT IN NE PA. THINK POTENTIAL
FOR SVR IS SMALL AND WILL NOT ISSUE AN SPS. THE SLGHT RISK IS
MENTIONED IN THE HWO. MODELS SUGGEST ACVTY CONTS TO SLOLY WORK E AND
EVENTUALLY STALLS OUT IN NERN PA AND ERN NY AS SFC BNDRY BECOMES
PARRALLEL TO UPR FLO. THIS SET UP CUD SPELL POTENIAL FOR HVY
RAINFALL AS A FEW WAVES RIDE NE ALONG THIS BNDRY THRU WED. PW/S WILL
RUN OVR 1.5 INCHES THRU A GOOD PART OF TUE INDICATIVE OF MOISTURE IN
PLACE. MODEL QPF/S ALSO SHOW A WIDE BAND OF OVR 2 INCHES FROM SE
ACRS PARTS OF C NY TO EXTREME NE PA. THIS SUGGESTS THAT THERE CUD BE
A NARROW BAND OF EXCESSIVE RAINFALL IN OUR ERN ZONES FM TON INTO
WED. HARD TO PINPOINT WHERE AND WHEN THIS WILL OCCUR SO NO FLASH
FLOOD WATCHES ATTM. WILL CONSIDER ESF THIS AFTRN FOR NEXT COUPLE OF
DAYS TO HIGHLIGHT POTENTIAL FOR LOCALIZED FLASH FLOODING ASSUMING
12Z GUIDC CONTS TO SUPPORT THE ABV.

.BGM...NONE.
NICOSIA
Hazardous weather outlook, Jul 21, 3:35 AM EST, 9 hours 25 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-211030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
435 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THE STORM PREDICTION CENTER HAS PUT THE OUTLOOK AREA UNDER A SLIGHT
RISK FOR SEVERE WEATHER TODAY. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO INCREASE IN COVERAGE THROUGH THE DAY...HOWEVER...AN
ABUNDANCE OF CLOUD COVER WILL GREATLY PROHIBIT THE NECESSARY SURFACE
HEATING AND INSTABILITY NEEDED FOR TRULY SEVERE STORMS. THE MAIN
CONCERN IS THAT UPPER LEVEL WIND SPEEDS AND WIND SHEAR WILL BECOME
ABNORMALLY STRONG FOR THIS TIME OF YEAR...SO IT WILL BE POSSIBLE FOR
SOME THUNDERSTORMS TO BECOME ORGANIZED ENOUGH TO TAP THIS WIND
ENERGY...THUS RESULTING IN A CHANCE FOR STRONG GUSTS AND MINOR
DAMAGE.

HIGH LEVELS OF MOISTURE IN THE ATMOSPHERE WILL ALSO CONTRIBUTE TO
HEAVY RAIN PRODUCING SHOWERS AND STORMS. THERE IS A CHANCE FOR
LOCALIZED FLOODING...MAINLY OF URBAN AND COMMON FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...
MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY AND WEDNESDAY.
HEAVY RAIN WILL AGAIN BE THE MAIN THREAT EACH DAY. AT THIS TIME...IT
LOOKS LIKE MAIN STEM RIVERS WILL BE ABLE TO HANDLE THE ONE TO TWO
INCHES EXPECTED FROM TODAY THROUGH WEDNESDAY. LOCALIZED PROBLEMS
FROM HEAVY THUNDERSTORM RAINS WILL AGAIN BE THE MAIN CONCERN.

CONDITIONS ARE FORECAST TO DRY OUT BY THE END OF THE WEEK WITH NO
ADDITIONAL HAZARDOUS WEATHER EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS POSSIBLE IN LOCALIZED AREAS LATER THIS
AFTERNOON AND EVENING.

JAB

In the hours before

Special weather statement, Jul 21, 12:43 PM EST, 17 minutes before
NYZ022>025-044-055-056-PAZ038-039-043-044-047-220000-

SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
143 PM EDT MON JUL 21 2003

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 800 PM EDT MONDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN CENTRAL NEW YORK THIS WATCH INCLUDES...

BROOME...CHEMUNG...CORTLAND...SCHUYLER...STEUBEN...TIOGA AND
TOMPKINS.

IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES...

BRADFORD...LACKAWANNA...LUZERNE...SUSQUEHANNA AND WYOMING.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE
THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE
HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A
WARNING IS ISSUED OR THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.

NICOSIA

The radar

The Binghamton radar (KBGM), 35 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Susquehanna

When
July 21, 1:00 PM EST
Where
Susquehanna County, 1 mi S of Great Bend
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
41.950, -75.733

Thunderstorm winds blew many trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369513.